synthetic cannabis

In a case report, researchers examine a patient with cardiovascular-related defects who has previously used synthetic cannabis.

Coronary artery disease is one of the main causes of death worldwide, especially in those ages 65 or older. In young adults, there are many risk factors to consider that may contribute to coronary artery disease.

In a study published in BMJ Case Reports, the authors present a case study of a 25-year-old African-American male from a correctional facility who presented with acute confusion and weakness on his right side, among other symptoms. He had a history of smoking but had quit, and staff had found him near, what seemed to be, synthetic cannabis.

Synthetic cannabis (also known as spice or K2) consists of chemicals made by humans that, much like their non-synthetic counterparts, activate the cannabinoid receptors in humans. They vary in their effects and structure. Previous cases of the patient’s confusion had been linked to the use of these cannabinoids.

In the investigation phase, researchers found that the blood work of the patient was normal, with additional test results that were unremarkable. A CT scan of the head revealed dead artery tissue which could serve as indicators of brain damage and stroke.

They proposed that the cannabinoid use may have contributed to cannabinoid-induced cardiovascular disease. Their diagnosis was partially based on the fact that cardiovascular disease did not seem prevalent in the family history. Other diagnoses considered included risk proteins associated with cardiovascular disease, which were present in high levels in the patient. However, this protein is also associated with acute inflammation. Another consideration was genetic mutations associated with cholesterol that may lead to cardiovascular disease, but the authors did not pursue any genomic tests to confirm this.

With how the events were presented, they settled on the diagnosis of cannabinoid-induced cardiovascular disease. With treatment and physical therapy, the patient was able to rehabilitate. In a follow-up one year later, the patient had seemed to improve with the initial therapy. An additional test looking at blood flow to the heart revealed some dead tissue and poor blood flow to areas of the heart.

The authors suspected that the patient had cardiovascular disease associated with the use of synthetic cannabis. The results for the toxicology assay were negative, but this may be because these assays are not meant to detect the synthetic chemicals.

Previous studies have supported the link with the use of these synthetic drugs and increased incidence of cardiovascular complications. There are other side effects, such as anxiety and psychosis as well. Little is known on what the mechanism is that may link the use of these drugs to cardiovascular disease risk.

The authors stress the need for more education on synthetic drug use risk and for more suitable tests that can identify these drugs, while also considering just how many types of synthetic drugs exist and their increased availability.

Written by Olajumoke Marissa Ologundudu B.Sc. (Hons)

Reference: Khan, S. et al. Ischaemic cardiomyopathy and embolic stroke in a young adult with suspected synthetic cannabinoid use. BMJ Case Rep (2018). doi: 10.1136/bcr-2018-224755.

Facebook Comments